Alert archive / Florida / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 186, NWS Tallahassee, FL

December 16, 2000Walton County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Dec 16, 2000, 12:22 PM CST for Walton County, Florida. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Dec 16, 2000, 12:22 PM CST (18:22 UTC)
Expired
Dec 16, 2000, 1:00 PM CST
In force
38 min
Issued by
NWS Tallahassee, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Walton County, FL

What was reported inside it

TimeReportWhereRemark
Dec 16, 12:55 PM CSTTornado F0Santa Rosa Beach, FLSeveral small trees down on County Road 6 about 1/8 mile north of Highway 20. Reported by the Walton County EMA.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 16, 10:45 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2000-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2000-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 161823
SVRTLH
FLC131-161900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1222 PM CST SAT DEC 16 2000

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WALTON COUNTY IN FLORIDA

* UNTIL 100 PM CST...

* AT 1222 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER OLD BAY VIEW...OR ABOUT 8 MILES NORTHEAST
  OF SANTA ROSA BEACH...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRUCE BY 1230 PM CST...
  RED BAY BY 1235 PM CST...
  KNOX HILL BY 1240 PM CST...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN
THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS SPOTTED.

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. LARGE HAIL IS ALSO
POSSIBLE&.


LAT...LON 3038 8628 3032 8610 3050 8588 3070 8594

.END
12-WATSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 11:30 AM CST, 52 minutes earlier.

Area forecast discussion, Dec 16, 11:30 AM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1230 PM EST SAT DEC 16 2000

TORNADO WATCH ISSUED FOR SE ALA..FLA PANHANDLE AND MUCH OF SW GA
UNTIL 5 PM EST (4 PM CST). ISSUING TORNADO WARNINGS FOR SE ALA AND
GETTING CONFIRMATION. REPORT OF TORNADO TOUCHDOWN WITH INJURIES IN
TOWN OF GENEVA. CELLS SEEM TO BE TRAINING MORE SE-NW INSTEAD OF EWD
SO LITTLE OVERALL MOVEMENT IN SQUALL LINE. HEAVY RAIN/LOCALIZED
FLOODING ALSO A CONSIDERATION. ALSO COORDINATION WITH NHC ON MARINE
WINDS AND UPDATED CWF WILL REFELCT GALE CONDS -30 TO 35 KNOTS
BEGINNING BY MIDNIGHT WRN WATERS AND TOWARDS MORNING AND INTO SUNDAY
APALACH BAY.

.TLH...
AL...TORNADO WATCH UNTIL 4 PM CST ALL COUNTIES OF SE ALA
GA...TORNADO WATCH UNTIL 5 PM EST FOR BAKER...CALHOUN...CLAY...
     DECATUR...DOUGHERTY...EARLY...LEE...MILLER..QUITMAN...
     RANDOLPH...SEMINOLE...TERRELL COUNTIES
FL...TORNADO WATCH UNTIL 4 PM CST FOR PANHANDLE INCLUDING
     BAY...CALHOUN...WALTON...GULF...HOLMES...JACKSON AND
     WASHINGTON COUNTIES
     SCA IN EFFECT FOR ENTIRE AREA (DESTIN-SUWANNEE RVR).

BLOCK

In the hours before

Special weather statement, Dec 16, 7:52 AM CST, 4 hours 30 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-161545-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
852 AM EST SAT DEC 16 2000

THE DENSE FOG ADVISORY WHICH WAS IN AFFECT UNTIL MID MORNING OVER
PARTS OF SOUTHEAST ALABAMA...THE EASTERN FLORIDA PANHANDLE AND
FLORIDA BIG BEND...AND SOUTHWEST GEORGIA HAS BEEN TERMINATED.

ALTHOUGH CURRENT AREA OBSERVATIONS STILL INDICATE PATCHES OF DENSE
FOG ACROSS MAINLY SOUTHEAST ALABAMA AND SOUTH CENTRAL GEORGIA...THE
THREAT OF WIDESPREAD DENSE FOG HAS ENDED. DURING THE REST OF THIS
MORNING...FOG WILL CONTINUE TO LIFT ACROSS THE TRI-STATE AREA. UNTIL
AT LEAST 930 AM EST (830 AM CST)...MOTORISTS ACROSS NORMALLY FOG
PRONE AREAS SHOULD EXERCISE CAUTION. USE LOW BEAM HEADLIGHTS...FOG
LIGHTS...AND ALLOW EXTRA TIME TO REACH YOUR DESTINATIONS.

OTHERWISE...THERE CONTINUES TO BE A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT AHEAD AND ALONG A STRONG
COLD FRONT THAT WILL PUSH THROUGH ALABAMA AND THEN GEORGIA AND
FLORIDA THIS EVENING AND TONIGHT.

SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY. RESIDENTS SHOULD
MONITOR THIS DEVELOPING WEATHER SITUATION.

BLOCK

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 10:16 AM CSTSevere Thunderstorm WarningTAEHolmes44 min
Dec 16, 12:34 PM CSTTornado WarningTAEWalton, Washington41 min
Dec 16, 1:11 PM CSTSevere Thunderstorm WarningTAEHolmes, Jackson, Washington49 min
Dec 16, 1:26 PM CSTTornado WarningTAEHolmes, Jackson34 min

Nearby

Severe Thunderstorm Warnings in Florida, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.